Femara Eye Problems

Options
alessia
alessia Member Posts: 40
edited March 2014 in Breast Cancer #1
Hello, I've been on femara for 13 months now. I have the usual muscle aches, nausea, fatigue that are femara side effects but in the last few months have had problems with my eyes. Blurred vision, burning sensation, etc which is truly upsetting me since I now cannot
read my beloved books, work on my pc, etc.
Well, I decided to go to the eye doctor and he diagnosed catarats on both eyes (not due to old age). The catarats are of unusual formations and if the problem gets worse will have to have eye surgery to remove the catarats. Thing is, if I have eye surgery and am still on femara will the catarats return? Wow, what a dilemma. Who would imagine that femara
to prevent reoccurance would damage my eyes! Truly bummed out here.
Alessia
p.s. I asked femara side effects on drugs.com and yes, one of the possible side effecs of femara is catarats and blurred vision.

Comments

  • SIROD
    SIROD Member Posts: 2,194 Member
    Options
    Have them out!
    Once the cataracts are removed, there gone for good. You will see a lot better and if you don't they will zap the lens so you do.

    I developed a condition called uveitis while on Arimidex but my problem was taking Boniva and Fosamax. Uveitis is an autoimmune disease. I developed cataracts and had them removed. I see so much better now and it's been 4 years.

    Best,

    Sirod
  • New Flower
    New Flower Member Posts: 4,294
    Options
    SIROD said:

    Have them out!
    Once the cataracts are removed, there gone for good. You will see a lot better and if you don't they will zap the lens so you do.

    I developed a condition called uveitis while on Arimidex but my problem was taking Boniva and Fosamax. Uveitis is an autoimmune disease. I developed cataracts and had them removed. I see so much better now and it's been 4 years.

    Best,

    Sirod

    Alessia
    Alessia,
    Sorry for this side effect. It has never mentioned to me by my oncologist. I am sure you will report this to your oncologist and to FDA. After taking cataract out you and your oncologist need to evaluate your next steps.
    Hugs
  • GayleMc
    GayleMc Member Posts: 311 Member
    Options

    Alessia
    Alessia,
    Sorry for this side effect. It has never mentioned to me by my oncologist. I am sure you will report this to your oncologist and to FDA. After taking cataract out you and your oncologist need to evaluate your next steps.
    Hugs

    Thank you for this post. I
    Thank you for this post. I have been on Femara only for about 5 months and have noticed a big change in my eye sight. I realize that this is a short period of time compared to others however, I will be more aware of these changes and definitely will have an exam soon.
  • susie09
    susie09 Member Posts: 2,930
    Options

    Alessia
    Alessia,
    Sorry for this side effect. It has never mentioned to me by my oncologist. I am sure you will report this to your oncologist and to FDA. After taking cataract out you and your oncologist need to evaluate your next steps.
    Hugs

    Hi Alessia! I was never on
    Hi Alessia! I was never on Femara, but, wanted to welcome you to the site. I am sorry for what has happened. I hope your onco can help you.
  • Chickadee1955
    Chickadee1955 Member Posts: 356 Member
    Options
    susie09 said:

    Hi Alessia! I was never on
    Hi Alessia! I was never on Femara, but, wanted to welcome you to the site. I am sorry for what has happened. I hope your onco can help you.

    OMG I have been on Femara
    OMG I have been on Femara about a month. I have noticed my eyesight has deteriorated but never made a connection. I figured my 55th birthday was the culprit. I'm also on Boniva!! If I have to have cataract surgery that will be it for me! I think I'll just opt for doing nothing at all. I've had surgery and chemo; if the eyes go I don't think I'll stay on any of these drugs. Losing my breasts--awful, but I can reconstruct (next Tuesday, by the way), but my eyes???? NO,No,no,no,no. I cannot face someone cutting on my eyes. I've been able to face EVERYTHING with a positive, Nelly-bar-the-door attitude, but this I cannot do. S--T!!!!

    Chickadee
  • SIROD
    SIROD Member Posts: 2,194 Member
    Options

    OMG I have been on Femara
    OMG I have been on Femara about a month. I have noticed my eyesight has deteriorated but never made a connection. I figured my 55th birthday was the culprit. I'm also on Boniva!! If I have to have cataract surgery that will be it for me! I think I'll just opt for doing nothing at all. I've had surgery and chemo; if the eyes go I don't think I'll stay on any of these drugs. Losing my breasts--awful, but I can reconstruct (next Tuesday, by the way), but my eyes???? NO,No,no,no,no. I cannot face someone cutting on my eyes. I've been able to face EVERYTHING with a positive, Nelly-bar-the-door attitude, but this I cannot do. S--T!!!!

    Chickadee

    Femara, Bisphosphonates, NO, Age More Than Likely, Chickadee
    Dear Chickadee,

    You have been on Femara only a month, to soon for any side effects to develop. It takes around 6 weeks before it begins to kick in doing the job it is suppose to do. In your case, it is NOT Femara.

    You are 55 yrs of age and cataracts do form in this age group. Boniva might be the culprit, more than likely it is not. I developed the beginnings of cataracts because of my age and long before I went on Arimidex. I had another autoimmune disease 15 years before developing Uveitis. In my case Bisphosphonates irritated the condition.

    The best thing to do is see an eye doctor for evaluation. I would not give up the protection that Femara is giving you. Believe me, you don't want to go on to be stage IV.

    My cataract surgery was one of the easiest that I have had. Twenty surgeries so I speak from experience. The surgeries is perform while you are in a sort of wakeful la la land. You are not even aware of it. I was nervous but truthfully it was a walk in the park. There was a beautiful light show, I wish that a photo would have been possible. I did one eye first and four months later the second eye.

    Best to you Chickadee,

    SIROD
  • SIROD
    SIROD Member Posts: 2,194 Member
    Options
    SIROD said:

    Have them out!
    Once the cataracts are removed, there gone for good. You will see a lot better and if you don't they will zap the lens so you do.

    I developed a condition called uveitis while on Arimidex but my problem was taking Boniva and Fosamax. Uveitis is an autoimmune disease. I developed cataracts and had them removed. I see so much better now and it's been 4 years.

    Best,

    Sirod

    Error
    I was on Arimidex when I developed Uveitis. However, the cataracts had developed years earlier. They were not a problem at that time and there was no need to do anything. So I didn't.

    Boniva and Fosamax irritated the Uveitis which is an autoimmune disease. I had another autoimmune disease that had began 4 years before developing breast cancer and 15 years before Uveitis. One doesn't have anything to do with the other. I was just unfortunate.

    Didn't mean to scare or confuse anyone.

    Sirod